Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 261, NWS Morristown, TN

June 21, 2006Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2006, 3:03 PM EDT for Scott County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 3:03 PM EDT (19:03 UTC)
Expired
Jun 21, 2006, 4:00 PM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 21, 3:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUN 21 2006

.SHORT TERM (TONIGHT AND THURSDAY)...A WEAK SHORT-WAVE IS MOVING
SOUTHEAST ACROSS EASTERN KENTUCKY TOWARD SOUTHWEST VIRGINIA.
CONVECTION HAS BEEN LIMITED WITH THIS WAVE THUS FAR...BUT GIVEN
FAIRLY DECENT INSTABILITY FEEDING INTO THE WAVE (CAPES 2500-3000
J/KG)...I DO EXPECT SCATTERED DEVELOPMENT LATER THIS AFTERNOON OVER
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. SCATTERED STORMS HAVE
ALREADY DEVELOPED ALONG THE TERRAIN FEATURES OF THE PLATEAU
COUNTIES. ISOLATED SEVERE STORMS ARE POSSIBLE WITH MAIN CONCERN
BEING DAMAGING WINDS AND HAIL UP TO PENNY SIZE.

MOST OF THE CONVECTION WILL END BY EARLY THIS EVENING...AS WAVE
EXITS AND WEAKENS TO OUR EAST AND WITH LOSS OF DAYTIME HEATING. WILL
KEEP POPS IN THE 10 TO 20 PERCENT RANGE UNTIL MIDNIGHT.

FOR THURSDAY...UPPER RIDGE STRENGTHENS OVER THE FORECAST AREA WITH
ONLY LIFTING FEATURE BEING LOCAL TERRAIN FEATURES. PLAN ON FOLLOWING
THE GFS POPS (ISOLATED STORMS AT BEST)...EXCEPT FOR CHANCE POPS FOR
THE HIGHER ELEVATIONS. A HOT DAY ON TAP GIVEN PLENTY OF SUNSHINE AND
UPPER RIDGE CENTERED OVER THE SOUTHERN APPALACHIANS.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...A COLD FRONT ACROSS
THE OHIO RIVER VALLEY THURSDAY NIGHT WILL SLOWLY MOVE TOWARD THE
FORECAST AREA ON FRIDAY...AND BECOME QUASI-STATIONARY AROUND THE
MOUNTAINS THROUGH THE MIDDLE OF NEXT WEEK. THIS FRONT SHOULD HELP TO
GENERATE SCATTERED CONVECTION EACH DAY THROUGHOUT THE EXTENDED
FORECAST...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...A TROPICAL WAVE NEAR THE BAHAMAS IS PROGGED TO MOVE WEST
INTO THE SOUTHEASTERN U.S. BY THIS WEEKEND...BRINGING ADDITIONAL
MOISTURE INTO THE FORECAST AREA FOR MORE CONVECTIVE DEVELOPMENT.
THUS...WILL MENTION THE HIGHEST POPS FOR THIS WEEKEND WITH THE AREAL
COVERAGE OF CONVECTION EXPECTED TO INCREASE. AS FOR TEMPS...WILL GO
WITH MOSTLY A PERSISTENCE FORECAST THROUGH THE EXTENDED...BUT WITH A
SMALLER DIURNAL RANGE SINCE THE AIRMASS WILL BE MORE HUMID.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  95  70  91 /  10  20  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  69  88 /  10  20  20  40
OAK RIDGE, TN                       68  93  69  88 /  10  20  20  40
TRI CITIES AIRPORT, TN              62  92  66  86 /  10  20  20  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/DMG
Hazardous weather outlook, Jun 21, 5:00 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT WED JUN 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AND MAINLY EARLY TONIGHT ACROSS THE HIGHER
ELEVATIONS OF THE AREA...DUE TO DAYTIME HEATING.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN CHANCES WILL THEN INCREASE ON FRIDAY INTO THE
WEEKEND...AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL
BOUNDARY APPROACH THE REGION.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCM

In the hours before

Local storm report, Jun 21, 2:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 SSE SPRING CITY       35.65N 84.84W
06/21/2006                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG HIGHWAY 60. REPORTED BY
            SHERIFFS DISPATCH.

0240 PM     HAIL             DAYTON                  35.49N 85.01W
06/21/2006  E0.50 INCH       RHEA               TN   LAW ENFORCEMENT

            PEA TO MARBLE SIZED HAIL...SEVERE LIGHTNING AND WINDS IN
            EXCESS OF 50 MPH REPORTED IN DAYTON. REPORTED BY SHERIFFS
            DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:14 PM EDTSevere Thunderstorm WarningMRXRhea46 min
Jun 21, 3:43 PM EDTSevere Thunderstorm WarningMRXHamilton62 min
Jun 21, 3:51 PM EDTSevere Thunderstorm WarningMRXBradley, Meigs54 min
Jun 21, 4:49 PM EDTSevere Thunderstorm WarningMRXSequatchie41 min
Jun 21, 4:55 PM EDTSevere Thunderstorm WarningMRXBradley26 min
Jun 21, 5:16 PM EDTSevere Thunderstorm WarningMRXMarion26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.